Oregon, 2006

Hail in Oregon, June 12, 2006

June 12, 2006 · NWS PDT · 4 events in 1 county or zone

Insurance estimated 20 million dollars of property damage in Crook County to home, auto and business.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Insurance estimated 20 million dollars of property damage in Crook County to home, auto and business.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 12, 1:47 PM PST, 43 minutes earlier.

Area forecast discussion, Jun 12, 1:47 PM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
247 PM PDT MON JUN 12 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...PERSISTENT SOUTH
FLOW ASSOCIATED WITH AN UPPER TROUGH ALONG THE WEST COAST CONTINUES
TO KEEP A MOIST AND UNSTABLE AIR MASS OVER THE PACNW. A WAVE
IMBEDDED WITHIN THE FLOW IS MOVING INTO SOUTHERN OREGON...AND WILL
CONTINUE TO MOVE NORTH ACROSS EASTERN OREGON AND WASHINGTON THIS
EVENING. THUS EXPECT SCATTERED TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS TO CONTINUE DEVELOPING OVER THE AREA INTO THE EVENING.
SHEAR AND UPPER DIFFLUENCE DOES SUPPORT THE DEVELOPMENT OF ORGANIZED
CONVECTIVE CELLS. THUS SOME STORMS WILL BE SEVERE...WITH BOTH HIGH
WIND GUSTS AND LARGE HAIL BEING OF CONCERN. ALSO BRIEF HEAVY RAIN
CAN BE EXPECTED AT LOCATIONS WHERE THE CENTERS OF THUNDERSTORMS MOVE
OVERHEAD. CONVECTIVE ACTIVITY WILL DECREASE OVERNIGHT WITH SCATTERED
SHOWERS EXPECTED OVER MOST OF THE AREA. A FEW THUNDERSTORMS MAY
PERSIST OVER CENTRAL AND NORTHEAST OREGON AFTER MIDNIGHT...THOUGH
THESE WILL BE DIMINISHED IN INTENSITY. THE UPPER TROUGH THEN SWINGS
TO THE COAST TUESDAY. AS A RESULT SHOWERS AND THUNDERSTORMS WILL
AGAIN BE POSSIBLE. AT THIS TIME STRONGEST STORMS ARE EXPECTED OVER
THE EASTERN MOST EAST OREGON ZONES. UPPER FLOW BEGINS TO TURN
WESTERLY ON WEDNESDAY...THUS CONVECTIVE CHANCES WILL DECREASE
CONSIDERABLY. 90

.LONG TERM...THURSDAY THROUGH MONDAY...MODELS ARE IN FAIRLY GOOD
AGREEMENT THROUGH THE EXTENDED PERIOD. AN UPPER LEVEL TROUGH WILL
DEPART ON THURSDAY LEAVING THE AREA UNDER A MODEST RIDGE PUMPED UP
BY AN UPPER LOW IN THE GULF OF ALASKA. THIS WILL INTRODUCE A MORE
TRANQUIL WEATHER PERIOD THAN THE CURRENT ONE. WE WILL BE UNDER
SOUTHWEST TO WESTERLY FLOW WITH A FEW WEAK IMPULSES RIDING OVER THE
RIDGE. THIS WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE EAST SLOPES
OF THE CASCADES AND THE MOUNTAINS OF CENTRAL AND EASTERN OREGON EACH
AFTERNOON AND EARLY EVENING. THERE WILL BE A SLIGHT CHANCE OF
MOUNTAIN THUNDERSTORMS AS WELL ON FRIDAY. TEMPERATURES WILL
GENERALLY BE NEAR NORMAL THROUGH THE PERIOD. 83

&&

.AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL FOR THE NEXT 24
HOURS. OCCASIONAL MVFR AND EVEN IFR CONDITIONS ARE POSSIBLE AT ALL
TAF LOCATIONS AND ALONG ALL TWEB ROUTES THIS AFTERNOON AND EVENING
DUE TO LOW CEILINGS AND LOWERED VISIBILITIES NEAR HEAVY RAIN SHOWERS
AND STRONG THUNDERSTORMS. THESE CONDITIONS MAY RECUR AGAIN TOMORROW
AFTERNOON AS WELL. GUSTY SURFACE WINDS IN EXCESS OF 40 KNOTS
ASSOCIATED WITH THESE THUNDERSTORMS ARE POSSIBLE AT ALL TAF
LOCATIONS THIS AFTERNOON AND EVENING AND AGAIN TOMORROW AFTERNOON.
83

&&

.HYDROLOGY...THE NACHES RIVER IN YAKIMA COUNTY CONTINUES TO RUN
HIGH. THE RIVER IS CURRENTLY EXPERIENCING A BRIEF RISE THIS
AFTERNOON....BUT SHOULD LEVEL OFF THIS EVENING...THEN BEGIN TO
SLOWLY FALL OVERNIGHT. IN GENERAL THE TREND FOR THE NACHES IS FOR
RIVER TO STAY BELOW FLOOD STAGE AND FOR RIVER LEVELS TO SLOWLY FALL
THROUGH THE PERIOD...THOUGH MINOR RISES IN LEVELS WILL BE POSSIBLE
DUE TO RUNOFF FROM DAYTIME SNOWMELT AND/OR RAINFALL. PEOPLE ALONG
THE NACHES RIVER ARE STILL URGED TO BE CAUTIOUS OF FAST MOVING WATER
AS THE CURRENT CAN BE UNDERESTIMATED AND IS DANGEROUS. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  74  54  72 /  60  40  50  20
ALW  59  75  57  73 /  60  40  60  30
PSC  60  80  58  78 /  60  30  60  20
YKM  57  78  54  75 /  50  40  30  20
HRI  58  78  56  76 /  60  30  50  20
ELN  56  76  55  71 /  50  40  30  20
RDM  48  74  45  72 /  50  40  40  20
LGD  55  74  51  70 /  50  40  60  40
5J0  52  77  49  72 /  60  40  50  40
DLS  59  76  57  73 /  50  30  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SEVERE THUNDERSTORM WATCH 470 UNTIL 10 PM PDT FOR CROOK...
DESCHUTES...JEFFERSON...WHEELER...GILLIAM...SHERMAN...WASCO...
MORROW AND UMATILLA COUNTIES.
WA...SEVERE THUNDERSTORM WATCH 470 UNTIL 10 PM PDT FOR KLICKITAT...
BENTON...FRANKLIN AND YAKIMA COUNTIES.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/83/83
Hazardous weather outlook, Jun 12, 4:35 AM PST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
535 AM PDT MON JUN 12 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-131200-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
535 AM PDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THE FLOW ALOFT WILL BE SOUTHERLY OVER THE INTERIOR PACIFIC NORTHWEST
WITH AN UPPER LOW PRESSURE SYSTEM OFF THE COAST. THIS WILL CAUSE
MOIST AND UNSTABLE AIR TO BE BROUGHT INTO THE REGION...WHICH WILL
ALLOW THE DEVELOPMENT OF THUNDERSTORMS. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE THIS AFTERNOON. SUFFICIENT VERTICAL WIND SHEAR WILL
ALSO BE PRESENT. THESE CONDITIONS WILL INCREASE THE CHANCES FOR
STRONG THUNDERSTORMS THIS AFTERNOON AND MAY ALLOW SOME THUNDERSTORMS
TO BECOME SEVERE WITH DAMAGING WINDS...HAIL AND HEAVY RAIN. THE
STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS THE FORECAST AREA IN
A SLIGHT RISK OF WIDESPREAD SEVERE WEATHER FOR TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS TUESDAY
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
     GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS TUESDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON

THUNDERSTORMS WEDNESDAY
     NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

ON TUESDAY THE FLOW ALOFT WILL AGAIN BE SOUTHERLY OVER THE INTERIOR
PACIFIC NORTHWEST WITH AN UPPER LOW PRESSURE SYSTEM OFF THE COAST.
THIS WILL BRING MOIST AND UNSTABLE AIR INTO THE REGION...WHICH WILL
ALLOW THE DEVELOPMENT OF CONVECTION LEADING TO THUNDERSTORMS ON
TUESDAY. SOME THUNDERSTORMS COULD BE STRONG WITH DAMAGING WINDS...
SMALL HAIL AND HEAVY RAIN...ESPECIALLY OVER THE MOUNTAINS TUESDAY
AFTERNOON. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
NORTHEAST OREGON AND SOUTHEAST WASHINGTON IN A SLIGHT RISK OF
WIDESPREAD SEVERE WEATHER IN THE FORECAST AREA FOR TUESDAY.

THE UPPER LOW WILL MOVE INLAND AND ACROSS EASTERN OREGON AND EASTERN
WASHINGTON ON WEDNESDAY. MID LEVEL MOISTURE...DAYTIME SURFACE
HEATING AND A COLD POOL ALOFT WILL CREATE MARGINAL INSTABILITY
WEDNESDAY FOR THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS OVER
CENTRAL OREGON AND THE MOUNTAINS OF NORTHEAST OREGON AND SOUTHEAST
WASHINGTON. THUNDERSTORMS ON WEDNESDAY WILL HAVE LESS INTENSITY AND
COVERAGE. WESTERLY FLOW ALOFT ON THURSDAY THROUGH SUNDAY WILL BRING
A MORE STABLE AIRMASS INTO THE REGION WITH CONDITIONS UNFAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TUESDAY FOR STRONG OR
POSSIBLY SEVERE THUNDERSTORMS WITH DAMAGING WIND...LARGE HAIL AND
HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY FOR
THUNDERSTORMS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Jun 12, 1:28 PM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
228 PM PDT MON JUN 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             6 SW BEND               44.00N 121.38W
06/12/2006  M1.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

SL
Local storm report, Jun 12, 1:33 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
233 PM PDT MON JUN 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 N CAMP POLK           44.45N 121.64W
06/12/2006  E0.25 INCH       JEFFERSON          OR   TRAINED SPOTTER

            HEAVY RAIN WITH PEA SIZED HAIL

&&

SL
Local storm report, Jun 12, 2:15 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
315 PM PDT MON JUN 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 E BEND                44.07N 121.25W
06/12/2006  M2.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

            LARGE HAIL COVERING GROUND WITH BROKEN WINDOWS IN HOUSE.

&&

SL
Local storm report, Jun 12, 2:18 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
318 PM PDT MON JUN 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             1 NNE SUNRIVER          43.89N 121.43W
06/12/2006  M0.88 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

SL

The radar

The Pendleton radar (KPDT), 216 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Crook

When
June 12, 2:30 PM PST
Where
Crook County, 4 mi N of Prineville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -120.833

Hail, Crook

When
June 12, 2:30 PM PST
Where
Crook County, 1 mi SE of Prineville
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.283, -120.817

Hail, Crook

When
June 12, 2:30 PM PST
Where
Crook County, Prineville Arpt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.283, -120.883

Hail, Crook

When
June 12, 2:36 PM PST
Where
Crook County, 1 mi N of Prineville
Measured
1.5 in hail
Property damage
$20 million
Reported by
TRAINED SPOTTER
Coordinates
44.317, -120.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526070, 5526071, 5526072, 5526073.